Rapid induction of acute dyskinesia by droperidol

C. M. Patton

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

A 41 year old, 83 kg healthy man was premedicated with diazepam (Valium), 15 mg, im, and an axillary block was performed 45 minutes later with 40 ml of 1 per cent mepivacaine (Carbocaine) for a ganglionectomy. Droperidol, 10 mg, in divided doses was administered iv for additional sedation over a 10 minute period. Approximately 8 minutes later, shortly after surgery had begun, the patient was noted to be wrinkling his forehead and biting his lower lip. Upon questioning, he stated in a strained voice that he was not in pain. Within one minute, he developed severe perioral spasms, protruded his tongue, and grimaced markedly. His eyes rotated upwards and to the right and seemed fixed in that position. His neck became rigid, his mandible protruded forward, and he bit his tongue. His entire face seemed to be in spasm, and he became plethoric. He remained fully conscious, was able to breathe deeply and move his unanesthetized extremities on command, but was totally unable to speak, uttering only a grunt when questioned. Diphenhydramine (Benadryl), 75 mg, iv, was administered, with resolution of all signs of the extrapyramidal reaction within 1 minute. The entire episode lasted not more than 3-4 minutes from onset until eradication, with no recurrence. The etiology of the condition is discussed.

Original languageEnglish (US)
Pages (from-to)126-127
Number of pages2
JournalAnesthesiology
Volume43
Issue number1
DOIs
StatePublished - Jan 1 1975

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Rapid induction of acute dyskinesia by droperidol'. Together they form a unique fingerprint.

  • Cite this